The maker of the asthma drug Accolate is advising patients using it and their doctors to be on the lookout for signs of liver problems, following some reports of adverse reactions.
AstraZeneca Canada said in a release yesterday that analysis of safety databases has shown that some patients taking Accolate have experienced serious liver problems.
There have been reports internationally of seven patients who died of liver-related reactions after taking the drug, but no reports of deaths associated with the drug in Canada, said Health Canada spokesman Emmanuel Chabot.
However, from 1997 to the end of 2003, there have been 10 reported cases of adverse reactions to the drug in this country, including cases of hepatitis and elevated liver enzymes.
Some symptoms to watch for include: feeling sick, tired or lacking energy; suffering flu-like symptoms; loss of appetite; feeling itchy; pain on the right side of the stomach, just below the ribs; yellow colouring of skin and eyes; dark urine; discoloured and/or pale stools.
Anyone taking Accolate who experiences any of these symptoms should contact their physician immediately, the drug company said, and warned patients not to stop taking the drug without consulting their physician.
Abruptly stopping asthma medications can result in deteriorating health, which may be life-threatening.